MAUDE Adverse Event Report: EDWARDS LIFESCIENCES SAPIEN 3 TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES SAPIEN 3 TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600TFX29A
Medical Device Problem Code Calcified (1077)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 05/12/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Per the instructions for use (ifu), structural valve deterioration (wear, fracture, calcification, leaflet tear/tearing from the stent posts, leaflet retraction, suture line disruption of components of a prosthetic valve, thickening, stenosis), is a potential adverse event associated with bioprosthetic heart valves.Per a technical summary written by edwards lifesciences, calcific degeneration is a common cause of bioprosthetic heart valve failures.Many factors contribute to the onset and propagation of calcification.These include patient factors (age, disease state, pharmacological intervention, etc.), mechanical stress related to the valve's hemodynamic performance, and glutaraldehyde fixation of tissue.Of these, the fixation process is a relatively minor contributor to calcification for edwards' tissue valves due to subsequent anti-calcification treatments during manufacturing.Though numerous studies have been conducted on preventive calcification strategies in bioprosthetic heart valves, the causes of calcification are not fully understood and there are still no mechanisms or medical therapies which fully prevent bioprosthesis from calcifying.In this case, there was no allegation or indication a manufacturing non-conformance contributed to this product problem.With the limited information available, the exact cause of the valve calcification is unknown but may be related to the mechanisms above.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.
 
Event or Problem Description
As reported by an edwards lifesciences field clinical specialist, a 29mm sapien 3 valve, implanted in the aortic position, failed due to stenosis after an implant duration of 9 years and 1 month.Ct images were reviewed by an edwards lifesciences clinical imager, and it was noted that all three sapien 3 valve leaflets were heavily thickened and calcified.Valve expansion at the waist measured 546 mm, which is 85% of nominal.Valve position was good.A valve-in-valve procedure was needed to treat the sapien 3 valve.A unicorn procedure was being performed for the valve-in-valve procedure.The right coronary cusp (rcc) leaflet was modified with serial balloon dilation.However, the new 26mm sapien 3 ultra valve and commander delivery system would not cross the rcc leaflet.After multiple technique attempts, the system became lodged in the preexisting valve/aortic complex.The system was unable to be pulled back without risk of embolizing the valve and/or harming the anatomy.It was decided to convert to open heart surgery and remove the system and undeployed valve from the aorta.The 29mm sapien 3 valve was explanted.

Brand Name
SAPIEN 3 TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key25402676
Report Number2015691-2026-15817
Device Sequence Number21410323
Product Code NPT
UDI-Device Identifier00690103194364
UDI-Public(01)00690103194364(17)170628
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2026
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/05/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/28/2017
Device Model Number9600TFX29A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/12/2026
Initial Report FDA Received Date06/04/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age83 YR
Patient SexMale